Previous Articles     Next Articles

LOCAL ANALYSIS OF THE FULLY DISCRETE LOCAL DISCONTINUOUS GALERKIN METHOD FOR THE TIME-DEPENDENT SINGULARLY PERTURBED PROBLEM

Yao Cheng, Qiang Zhang   

  1. Department of Mathematics, Nanjing University, Nanjing 210093, Jiangsu Province, China
  • Received:2015-09-18 Revised:2016-05-19 Online:2017-05-15 Published:2017-05-15

Yao Cheng, Qiang Zhang. LOCAL ANALYSIS OF THE FULLY DISCRETE LOCAL DISCONTINUOUS GALERKIN METHOD FOR THE TIME-DEPENDENT SINGULARLY PERTURBED PROBLEM[J]. Journal of Computational Mathematics, 2017, 35(3): 265-288.

In this paper we consider the fully discrete local discontinuous Galerkin method, where the third order explicit Runge-Kutta time marching is coupled. For the one-dimensional time-dependent singularly perturbed problem with a boundary layer, we shall prove that the resulted scheme is not only of good behavior at the local stability, but also has the double-optimal local error estimate. It is to say, the convergence rate is optimal in both space and time, and the width of the cut-off subdomain is also nearly optimal, if the boundary condition at each intermediate stage is given in a proper way. Numerical experiments are also given.

CLC Number: 

[1] F. Bassi and S. Rebay, A high-order accurate discontinuous finite element method for the numerical solution of the compressible Navier-Stokes equations, J. Comput. Phys., 131:2(1997), 267-279.

[2] M.H. Carpenter, D. Gottlieb, S. Abarbanel, W.S. Don, The theoretical accuracy of Runge-Kutta time discretizations for the initial boundary value problem:a study of the boundary error, SIAM. J. Sci. Comput., 16:6(1995), 1241-1252.

[3] P. Castillo, B. Cockburn, D. Schötzau and C. Schwab, Optimal a priori error estimates for the hp-version of the local discontinuous Galerkin method for convection-diffusion problems, Math. Comp., 71:238(2002), 455-478.

[4] Y. Cheng, F. Zhang and Q. Zhang, Local analysis of local discontinuous Galerkin method for the time-dependent singularly perturbed problem, J. Sci. Comput., 63(2015), 452-477.

[5] B. Cockburn and C.W. Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws Ⅱ:General framework, Math. Comp., 52:186(1989), 411-435.

[6] B. Cockburn and C.W. Shu, The local discontinuous Galerkin method for time-dependent convection-diffusion systems, SIAM. J. Numer. Anal., 35:6(1998), 2440-2463.

[7] B. Cockburn and C.W. Shu, Runge-Kutta discontinuous Galerkin methods for convectiondominated problems, J. Sci. Comput., 16:3(2001), 173-261.

[8] J. Guzmán, Local analysis of discontinuous Galerkin methods applied to singularly perturbed problems, J. Numer. Math., 14:1(2006), 41-56.

[9] C. Johnson, U. Nävert and J. Pitkäranta, Finite element methods for linear hyperbolic problems, Comput. Method Appl. Mech. Eng., 45(1984), 285-312.

[10] C. Johnson, A.H. Schatz and L.B.Wahlbin, Crosswind smear and pointwise errors in streamline diffusion finite element methods, Math. Comp., 49:179(1987), 25-38.

[11] D.A. Di Pietro and A. Ern, Mathematical Aspects of Discontinuous Galerkin Methods, SpringerVerlag Berlin Heidelberg, 2012.

[12] W.H. Reed and T.R. Hill, Triangular mesh methods for the neutron transport equation, Los Alamos Scientific Laboratory report LA-UR-73-479, Los Alamos, NM, 1973.

[13] H.G. Roos, M. Stynes and L. Tobiska, Robust Numerical Methods for Singularly Perturbed Differential Equations, Springer, Berlin, 2008.

[14] C.W. Shu, Discontinuous Galerkin methods:general approach and stability, Numerical Solutions of Partial Differential Equations, S. Bertoluzza, S. Falletta, G. Russo and C.-W. Shu, in Advanced Courses in Mathematics CRM Barcelona, 149-201. Birkhäuser, Basel, 2009.

[15] M. Stynes and E. O'Riordan, Uniformly convergent difference schemes for singularly perturbed parabolic diffusion-convection problems without turning points, Numer. Math., 55(1989), 521-544.

[16] M. Stynes and L. Tobiska, A finite difference analysis of a streamline diffusion method on a Shishkin mesh, Numer. Algor., 18(1998), 337-360.

[17] M. Vlasak and H.G. Roos, An optimal uniform a priori error estimate for an unsteady singularly perturbed problem, Int. J. Numer. Anal. Mod., 11:1(2014), 24-33.

[18] H.J. Wang and Q. Zhang, Error estimate on a fully discrete local discontinuous Galerkin method for linear convection-diffusion problem, J. Comput. Math., 31:3(2013), 283-307.

[19] H. Zarin, H.G. Roos, Interior penalty discontinuous approximations of convection-diffusion problems with parabolic layers, Numer. Math., 100(2005), 735-759.

[20] Q. Zhang and C.W. Shu, Stability analysis and a priori error estimates of the third order explicit Runge-Kutta discontinuous Galerkin method for scalar conservation laws, SIAM. J. Numer. Anal., 48:3(2010), 1038-1063.

[21] Q. Zhang, Third order explicit Runge-Kutta discontinuous Galekin method for linear conservation law with inflow boundary condition, J. Sci. Comput., 46(2011), 294-313.

[22] Q. Zhang and C.W. Shu, Error estimates for the third order explicit Runge-Kutta discontinuous Galerkin method for a linear hyperbolic equation in one-dimension with discontinuous initial data, Numer. Math., 126(2014), 703-740.

[23] Z.M. Zhang, Finite element superconvergence on Shishkin mesh for 2-D convection-diffusion problems, Math. Comp., 72:243(2003), 1147-1177.

[24] H.Q. Zhu and Z.M. Zhang, Local error estimates of the LDG method for 1-D singularly perturbed problems, Int. J. Numer. Anal. Mod., 10:2(2013), 350-373.
[1] Serge Nicaise, Christos Xenophontos. AN hp-FEM FOR SINGULARLY PERTURBED TRANSMISSION PROBLEMS [J]. Journal of Computational Mathematics, 2017, 35(2): 152-168.
[2] Mahboub Baccouch. OPTIMAL A POSTERIORI ERROR ESTIMATES OF THE LOCAL DISCONTINUOUS GALERKIN METHOD FOR CONVECTIONDIFFUSION PROBLEMS IN ONE SPACE DIMENSION [J]. Journal of Computational Mathematics, 2016, 34(5): 511-531.
[3] Fuqiang Lu, Zhiyao Song, Zhuo Zhang. A COMPACT FOURTH-ORDER FINITE DIFFERENCE SCHEME FOR THE IMPROVED BOUSSINESQ EQUATION WITH DAMPING TERMS [J]. Journal of Computational Mathematics, 2016, 34(5): 462-478.
[4] Ruihan Guo, Liangyue Ji, Yan Xu. HIGH ORDER LOCAL DISCONTINUOUS GALERKIN METHODS FOR THE ALLEN-CAHN EQUATION: ANALYSIS AND SIMULATION [J]. Journal of Computational Mathematics, 2016, 34(2): 135-158.
[5] Yang Yang, Chi-Wang Shu. ANALYSIS OF SHARP SUPERCONVERGENCE OF LOCAL DISCONTINUOUS GALERKIN METHOD FOR ONE-DIMENSIONAL LINEAR PARABOLIC EQUATIONS [J]. Journal of Computational Mathematics, 2015, 33(3): 323-340.
[6] Yaoming Zhang, Wenzhen Qu, Yan Gu. EVALUATION OF SINGULAR AND NEARLY SINGULAR INTEGRALS IN THE BEM WITH EXACT GEOMETRICAL REPRESENTATION [J]. Journal of Computational Mathematics, 2013, 31(4): 355-369.
[7] Haijin Wang, Qiang Zhang. ERROR ESTIMATE ON A FULLY DISCRETE LOCAL DISCONTINUOUS GALERKIN METHOD FOR LINEAR CONVECTION-DIFFUSION PROBLEM [J]. Journal of Computational Mathematics, 2013, 31(3): 283-307.
[8] Tao Yu, Xingye Yue. EXPONENTIALLY FITTED LOCAL DISCONTINUOUS GALERKIN METHOD FOR CONVECTION-DIFFUSION PROBLEMS [J]. Journal of Computational Mathematics, 2012, 30(3): 298-310.
[9] Suqin Chen, Yingwei Wang, Xionghua Wu. RATIONAL SPECTRAL COLLOCATION METHOD FOR A COUPLED SYSTEM OF SINGULARLY PERTURBED BOUNDARY VALUE PROBLEMS [J]. Journal of Computational Mathematics, 2011, 29(4): 458-473.
[10] Mohan K. Kadalbajoo, Devendra Kumar. VARIABLE MESH FINITE DIFFERENCE METHOD FOR SELF-ADJOINT SINGULARLY PERTURBED TWO-POINT BOUNDARY VALUE PROBLEMS [J]. Journal of Computational Mathematics, 2010, 28(5): 711-724.
[11] Yan Xu, Chi-Wang Shu. DISSIPATIVE NUMERICAL METHODS FOR THE HUNTER-SAXTON EQUATION [J]. Journal of Computational Mathematics, 2010, 28(5): 606-620.
[12] Christos Xenophontos, Lisa Oberbroeckling. ON THE FINITE ELEMENT APPROXIMATION OF SYSTEMS OF REACTION-DIFFUSION EQUATIONS BY $p/hp$ METHODS [J]. Journal of Computational Mathematics, 2010, 28(3): 386-400.
[13] Ziqing Xie, Zuozheng Zhang and Zhimin Zhang. A Numerical Study of Uniform Superconvergence of LDG Method for Solving Singularly Perturbed Problems [J]. Journal of Computational Mathematics, 2009, 27(2-3): 280-298.
[14] Yin Yang, Yanping Chen, Yunqing Huang. An Efficient Moving Mesh Method for a Model of Turbulent Flow in Circular Tubes [J]. Journal of Computational Mathematics, 2009, 27(2-3): 388-399.
[15] Igor Boglaev , Matthew Hardy . A MONOTONE DOMAINDECOMPOSITION ALGORITHM FOR SOLVING WEIGHTED AVERAGE APPROXIMATIONS TO NONLINEAR SINGULARLY PERTURBED PARABOLIC PROBLEMS [J]. Journal of Computational Mathematics, 2008, 26(1): 76-97.
Viewed
Full text


Abstract